New member

Hi. I just found this forum after yet another night of poor sleep due to restless leg syndrome. I have had it in my left leg since I was a child. Nobody takes you seriously but it has a huge impact on your life. I also suffer from bi polar disorder and lack of sleep can make me susceptible to bi polar episodes so it is a vicious circle.

So far I have tried all of the tips I have come across. Magnesium, iron, hot baths (we have just bought an inflatable hot tub!), soap at the end of the bed, ibuprofen. The two things that often work for me are pressure bandages wrapped very tightly - often wonder how safe this is. And getting up, making a drink and spending time out of bed in the early hours. I bed hop a lot too - I haven't ever been able to sleep in the same bed as my husband for a whole night! This makes going away difficult.

Nice to find a community of people facing the same issues but sad we are all suffering. Any tips or things I haven't tried that work?



5 Replies

  • hi Jo, i know how you feel except the bi-polar. damn that must really ramp the distress levels up.

    With the bi-polar sleep is vital as is rest. Make sure your Dr is aware of the situation. Although of psychotropic drugs can cause restlessness, dyskinesia, and dystonia.

    Double check with the Dr none of your drugs are doing this, (anti-depressants are notorious for exacerbating RLS).

    That soap thing is pure nonsense and although I may be wrong I think we are allowed to slap people who suggest this, (double check with the police and do not say I said this :) ).

    There are a whole raft of problems - you may need extra Iron or Magnesium. A little light exercise early in the day.

    I find walking up and down the stairs on my tip-toes, hot baths, (so hot I want to vomit) and keeping my feet in cold water.

    I hope you get some answers on here there are many many knowledgeable people to help.

    Some good info here on drugs :

    click on treatment link on left side of page.

    Good luck.

  • Thank you Raffs for the reply.

    I only take Lithium for the bi polar but I hadn't thought about the possible link so I will investigate that.

    I agree with you about the soap but when you are desperate you will try anything!

    Good luck with finding a permanent solution that works for you.


  • Cheers Jo. remember too that a if the mood drops the Drs will need to know how the anti-depressants can make things much worse RLS wise and would need to look towards Trazadone instead of Prozac for example and chat about the Lithium.

    Good luck with both the RLS and your mental health

  • Welcome to the group Jo. Unfortunately yes Lithium can and usually will make RLS worse but obviously it is necessary to your mental health. Many find prescription strength Co -Codamol very helpful or Codeine or Tramadol. They work on the urge to move sensations as well as on pain and work better than Ibuprofen. You could also try one of the anticonvulsant meds eg Gabapentin and Pregablin ( Lyrica ). Take a scroll through the posts and comments and you will come across lots of tips. Put home remedies in the search box (the little magnifying glass, top right hand corner ).Good luck. .Pippins2 x

  • Have you tried checking your diet? Many of us find caffeine makes things worse. Personally I avoid that plus dairy, alchohol and deep fried food. But we are all different - some people have a problem with wheat. You may find it helpful to look at suggestions on the RLS-UK website - Hope you can find something that helps.

You may also like...